Hail, Pawnee
- When
- May 1, 6:54 PM CST
- Where
- Pawnee County, Pawnee
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 36.330, -96.800
A dry line over western Oklahoma shifted to central Oklahoma during the afternoon. and very unstable air was in place over eastern Oklahoma ahead of the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A dry line over western Oklahoma shifted to central Oklahoma during the afternoon. Warm...moist...and very unstable air was in place over eastern Oklahoma ahead of the boundary. Thunderstorms formed on the dry line during the evening and moved northeast across northeastern Oklahoma. Favorable wind shear resulted in supercell thunderstorm development with several damaging tornadoes and large hail occurring over Pawnee and Osage Counties. A line of severe thunderstorms formed on a cold front approaching the area from the northwest and those storms moved through late in the evening and during the early morning hours. Several tornadoes and damaging wind occurred from those storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 1, 1:58 PM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT THU MAY 1 2008
.DISCUSSION...
DRY LINE CONTINUES TO SLOWLY PUSH EAST THIS AFTERNOON CURRENTLY
LOCATED OVER CENTRAL OKLAHOMA. ALONG/AHEAD OF BOUNDARY ATMOSPHERE
HAS BECOME VERY UNSTABLE WITH SBCAPES IN EXCESS OF 4000 J/KG. ALSO
NOTED IN LOCAL GRID ANALYSIS...DECREASING CIN ACROSS SOUTH CENTRAL
OKLAHOMA WHERE CU FIELD CONTINUES TO DEVELOP. HIGH LEVEL CIRRUS
CLOUDS IN ASSOCIATION WITH UPPER LEVEL JET STREAK WILL LIFT
NORTHEAST TO NEAR DRY LINE BY LATE AFTERNOON AND MAY PROVIDE JUST
ENOUGH LARGE SCALE ASCENT TO ALLOW CAP TO ERODE FOR ISOLATED SEVERE
CONVECTION TO DEVELOP. ANY STORMS THAT DEVELOP ACROSS EASTERN
OKLAHOMA THROUGH THE EARLY EVENING HOURS WOULD LIKELY BE SEVERE WITH
VERY LARGE HAIL...INCLUDING THE THREAT FOR TORNADOES. REGARDLESS OF
DRY LINE INITIATION...SEVERE WEATHER IS LIKELY ACROSS NORTHEAST
OKLAHOMA BY LATE EVENING AS THE COLD FRONT PUSH INTO AREA. ALTHOUGH
ELEVATED INSTABILITY WILL BEGIN TO DECREASE AFTER MIDNIGHT...VERY
STRONG WIND FIELDS WILL CONTINUE TO SUPPORT A LIMITED SEVERE WEATHER
THREAT AS CONVECTIVE LINE PUSHES EAST OVERNIGHT.
REST OF FORECAST STAYED FAIRLY CLOSE TO THE MEX GUIDANCE WITH
INCREASING CHANCES FOR THUNDERSTORMS AGAIN TUESDAY THROUGH THURSDAY.
DID TREND POPS DURING THIS TIME TOWARD THE WETTER ECMWF SOLUTION.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 60 70 45 68 / 70 30 10 10
FSM 66 74 48 69 / 50 50 10 10
MLC 61 72 44 67 / 50 20 10 0
BVO 58 67 41 64 / 80 30 10 10
FYV 60 68 41 63 / 60 50 10 10
BYV 64 70 42 63 / 60 60 10 10
MKO 62 70 43 66 / 60 30 10 10
MIO 60 67 43 64 / 80 30 10 10
F10 60 71 43 66 / 50 20 10 0
HHW 64 77 51 71 / 30 30 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM THURSDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ073-OKZ074-
OKZ075.
AR...NONE.
&&
SHORT TERM...06
LONG TERM....12HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
520 PM CDT THU MAY 1 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT THU MAY 1 2008
...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS EVENING AND OVERNIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST AND EAST CENTRAL OKLAHOMA.
ONSET...THIS EVENING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING FOR EASTERN OKLAHOMA...AROUND MIDNIGHT
ACROSS WESTERN ARKANSAS. .
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST AND EAST CENTRAL OKLAHOMA
DISCUSSION...
THE STAGE IS SET FOR SIGNIFICANT CONVECTION TO DEVELOP IN CENTRAL
AND EASTERN OKLAHOMA. AS A POTENT UPPER SYSTEM APPROACHES THE
REGION... THE ATMOSPHERE REMAINS QUITE UNSTABLE. A 20Z SOUNDING
FROM NORMAN SHOWED VERY LITTLE CAPPING INVERSION REMAINING.
WITH THE TIME OF MAXIMUM SURFACE HEATING HAVING BEEN REACHED...
THUNDERSTORM INITIATION HAS YET TO OCCUR. THE DRYLINE IS CURRENTLY
SLOWLY RETREATING TOWARD THE WEST... WHERE IT WILL EVENTUALLY BE
OVERTAKEN BY THE COLD FRONT. CONVECTIVE INITIATION IS POSSIBLE AT
ANY TIME... WITH THE BEST CHANCE FOR SIGNIFICANT STORMS NEAR THE AREA
OF CONVERGENCE ASSOCIATED WITH THE COLD FRONT AND DRYLINE MERGER
IN CENTRAL AND EAST CENTRAL OKLAHOMA.
THE CONVECTIVE MODE IS EXPECTED TO INITIALLY BE SUPERCELLULAR WITH
THE POSSIBILITY OF LARGE HAIL AND TORNADOES. AS THE FRONT SURGES
SOUTH EASTWARD OVERNIGHT... CONVECTION IS EXPECTED TO BECOME MORE
LINEAR IN NATURE... PRODUCING A SEVERE SQUALL LINE. THE MAIN
THREATS WILL THEN BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MAY LINGER IN THE REGION
FRIDAY MORNING BEFORE ENDING AROUND MID DAY AS THE FRONT AND UPPER
LEVEL SYSTEM MOVE AWAY FROM THE FORECAST AREA. A QUIET PERIOD IS
EXPECTED FOR THE WEEKEND. A CHANCE OF THUNDERSTORMS RETURNS SUNDAY
NIGHT AS THE NEXT SYSTEM APPROACHES. A CHANCE FOR THUNDERSTORMS
REMAINS IN THE FORECAST MONDAY THROUGH WEDNESDAY.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS ACROSS WESTERN ARKANSAS MAY NEED TO REMAIN
ACTIVATED INTO FRIDAY MORNING.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
31 thunderstorm wind, 13 hail, 8 tornado. Local standard time, as filed.
Several storm chasers observed a brief tornado touchdown in open country northeast of town. A survey of the area by NWS personnel found no damage resulting from this tornado.
A tornado caused structural damage to the roof of a home, resulted in extensive damage to trees, and blew down several power poles. This tornado was observed by several storm chasers.
A tornado damaged the roofs of two homes, caused extensive tree damage, and blew down several power poles. This tornado was observed by several storm chasers.
A tornado damaged trees and blew down power lines. Several storm chasers observed this tornado.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Thunderstorm winds estimated to 65 mph blew down large tree limbs.
A tornado destroyed a barn, damaged trees, and blew down power lines.
Thunderstorm winds estimated at 70 miles an hour blew down numerous large tree limbs. A few power poles were also blown down.
Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.
Thunderstorm winds estimated at 60 miles an hour blew down power lines.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm winds estimated at 60 miles an hour caused a hotel that was under construction to partially collapse.
Thunderstorm winds estimated at 80 miles hour did structural damage to buildings and to a mobile home. Power lines were also blown down.
The Oklahoma mesonet site east of Centralia measured a 60 mile an hour wind gust.
The Oklahoma mesonet site near Haskell recorded a 68 mile an hour wind gust.
A tornado severely damaged the roof of a home and blew down trees and power lines.
A tornado damaged trees and blew down power poles. This tornado continued into Mayes County.
A tornado developed over extreme eastern Rogers County and moved into western Mayes County. The tornado severely damaged the roofs of several homes, downed numerous trees, blew down power poles, and injured two people in Mayes County.
The Oklahoma mesonet site near Porter recorded a 58 mile an hour wind gust.
The Oklahoma mesonet site near Adair recorded a 60 mile an hour wind gust.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Thunderstorm winds estimated at 60 miles an hour blew down power lines.
Thunderstorm winds estimated at 70 miles an hour blew down a large tree. The tree took out power lines when it fell.
Thunderstorm winds estimated to 70 mph blew down large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew down numerous trees and power lines.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew down a large tree. The tree blocked a road.
Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.
Thunderstorm winds estimated at 60 miles an hours blew down numerous large tree limbs.
Thunderstorm winds estimated at 70 miles an hour snapped a tree off at the trunk.
Thunderstorm winds estimated at 80 miles an hour blew the roofs off of two outbuildings.
Thunderstorm winds estimated at 70 miles an hour blew down a large tree. The tree blocked a road.
Thunderstorm winds estimated at 60 miles an hour blew down power lines.
The Oklahoma mesonet site near Westville measured a 68 mile an hour wind gust.
Thunderstorm winds estimated at 70 miles an hour blew down a few trees.
Thunderstorm winds estimated at 60 miles an hour blew down power lines.
Thunderstorm winds estimated at 70 miles an hour blew down several trees just north of Sallisaw.
Thunderstorm winds estimated at 60 miles an hour blew down many large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92400, 92401, 107719, 107737, 107738, 107739, 92402, 92403, 92404, 92406, 92405, 107740, 92407, 107150, 92410, 92411, 92412, 92413, 92414, 92415, 92416, 92417, 92418, 92419, 92420, 107742, 107745, 107747, 92421, 92422, 92426, 107161, 92429, 92431, 92432, 92435, 92436, 92438, 92440, 92441, and more.